Alert archive / Florida / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 112, NWS Tallahassee, FL

July 3, 2018Calhoun County, Gulf County, Liberty County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 3, 2018, 4:26 PM CDT for Calhoun County, Gulf County, Liberty County, Florida. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2018, 4:26 PM CDT (21:26 UTC)
Expired
Jul 3, 2018, 5:15 PM CDT
In force
49 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Calhoun County, FL, Gulf County, FL, Liberty County, FL

The radar

The Eglin Afb radar (KEVX), 80 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 4:36 PM CDTTSTM WND DMG2 Sse Wewahitchka, FL1 TREE SNAPPED AT THE INTERSECTION OF SUNSET DR AND TANGLEWOOD ST. PICTURE SENT BY TRAINED SPOTTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.4 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2018-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1618 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2018-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1618 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
-40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

714 
WUUS52 KTAE 032126
SVRTAE
FLC013-045-077-032215-
/O.NEW.KTAE.SV.W.0112.180703T2126Z-180703T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
526 PM EDT TUE JUL 3 2018

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Northern Gulf County in the Panhandle of Florida...
  Calhoun County in the Panhandle of Florida...
  Southwestern Liberty County in Big Bend of Florida...

* Until 615 PM EDT/515 PM CDT/.

* At 525 PM EDT/425 PM CDT/, a severe thunderstorm was located 9 
  miles west of Blountstown, and is nearly stationary. Another 
  severe storm was located near Wewahitchka.


  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Blountstown, Stonemill Creek, Orange, Wewahitchka, Honeyville,
  Moose Pond, Clarksville, Selman, Abe Springs, Chipola Cutoff,
  Chipola, Camps Head, Red Hill, Overstreet, Scotts Ferry, Kennys
  Mill, Estiffanulga, Kinard, Blountstown Airport and Hugh Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2999 8539 3005 8540 3004 8539 3055 8538
      3055 8500 3000 8501 2999 8502
TIME...MOT...LOC 2125Z 085DEG 4KT 3045 8521 

HAIL...<.75IN
WIND...60MPH
 
$$

32
1 follow-up statement
454 
WWUS52 KTAE 032213
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
613 PM EDT TUE JUL 3 2018

FLC013-045-077-032223-
/O.EXP.KTAE.SV.W.0112.000000T0000Z-180703T2215Z/
Gulf FL-Calhoun FL-Liberty FL-
613 PM EDT TUE JUL 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN GULF...CALHOUN
COUNTIES IN THE PANHANDLE OF FLORIDA AND SOUTHWESTERN LIBERTY
COUNTIES IN BIG BEND OF FLORIDA WILL EXPIRE AT 615 PM EDT/515 PM
CDT/...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 2999 8539 3005 8540 3004 8539 3055 8538
      3055 8500 3000 8501 2999 8502
TIME...MOT...LOC 2213Z 085DEG 4KT 3045 8527 

$$

32

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 1:50 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Jul 3, 1:50 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
250 PM EDT Tue Jul 3 2018

.NEAR TERM [Through Tonight]...

Scattered showers and thunderstorms will continue to develop mainly
along and west of the river this afternoon and move to the west.
Then, we should see a broken line of showers and thunderstorms
associated with the east coast sea breeze arrive late this afternoon
over our easternmost zones. This convection is forecast by a few of
the hi-res models to continue to move westward across the remainder
of the CWA through the evening and possibly into the early morning
hours. Pops will be in the 40-50% range until 06z. Lows will be in
the lower 70s.

.SHORT TERM [Wednesday Through Thursday Night]...

A tropical upper tropospheric trough will move westward into the
FL Peninsula on Wednesday afternoon and evening, with a surge of
deep layer moisture just west of this feature moving into our area
during these times. PW values around or over 2.0" will combine
with sea breeze forcing and ample instability (SBCAPE 1500-2500
J/kg) to result in high coverage of showers and thunderstorms.
Highest chances will be across the FL Big Bend and parts of SW
Georgia, as the Atlantic sea breeze is projected to move into
these areas during the late afternoon and early evening and
enhance potential for showers/thunderstorms. However, during
Wednesday evening after 00Z, chances of showers and storms should
be much lower as the atmosphere is projected to stabilize behind
the initial wave of showers/thunderstorms.

Drier conditions are expected on Thursday as drier mid-level air
moves over our area from the east behind the aforementioned upper
trough. Still, some scattered showers and thunderstorms are
possible during peak heating hours (afternoon and early evening)
as the sea breeze moves inland. Highs on both Wednesday and
Thursday will range from the upper 80s to lower 90s across our
area.

.LONG TERM [Friday Through Tuesday]...

Another upper level low is expected to move westward across our
area on Friday morning and afternoon, with seasonably moist
conditions persisting throughout the day on Friday. This will
result in decent coverage of scattered showers and thunderstorms
across our area, especially during the afternoon and early
evening as sea breeze forcing and instability are maximized. Even
higher chances of showers and thunderstorms are expected this
weekend as a weak surface trough/front drifts southward toward
northern portions of our area. Ample deep layer moisture will
persist from the weekend through early next week as well. As a
result, showers and thunderstorms will be likely across our area
on Saturday and Sunday, with high-end chances continuing through
Monday and Tuesday. Highs will range from the upper 80s to lower
90s across our area for most of this period, but possibly remain
in the mid-upper 80s on Sunday under more widespread cloud cover
and showers/storms.

&&

.AVIATION [Through 18Z Wednesday]...

Scattered showers and thunderstorms associated with the east coast
sea breeze will spread from east to west later this afternoon and
evening possibly impacting all terminals. Brief periods of gusty
winds along with MVFR vsbys and cigs can be expected with the
stronger storms.

&&

.MARINE...

Generally light winds around 10 knots or less and seas of 2 feet
or less will continue through the next several days, along with
persistent chances of showers and thunderstorms.

&&

.FIRE WEATHER...

Hazardous fire weather conditions are not expected through the
remainder of the week as RHs will remain above critical levels.
An exception will be Wednesday afternoon, where high dispersions
will be likely in the Florida Panhandle, generally west of the
Apalachicola River. Chances for wetting rains will increase again
on Wednesday, with chances persisting into the weekend.

&&

.HYDROLOGY...

Rivers and streams are likely to remain below flood stage through
the next few days; heavier rain from scattered showers and
thunderstorms is generally expected to be short-lived. However, a
few rivers/streams could continue to reach action stage at times,
and minor flooding cannot be ruled out in isolated areas that
receive more persistent showers and thunderstorms.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   72  89  69  89  72 /  40  60  40  40  40
Panama City   75  89  72  85  74 /  30  60  40  50  30
Dothan        72  90  71  88  72 /  30  50  30  30  30
Albany        73  90  72  90  73 /  40  60  20  30  30
Valdosta      71  88  69  90  71 /  40  60  30  40  30
Cross City    71  89  69  89  72 /  40  60  40  50  40
Apalachicola  75  87  73  85  75 /  30  50  40  40  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Barry
SHORT TERM...Lahr
LONG TERM...Lahr
AVIATION...Barry
MARINE...Lahr
FIRE WEATHER...Pullin
HYDROLOGY...Lahr

In the hours before

Special weather statement, Jul 3, 3:15 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
415 PM EDT TUE JUL 3 2018

FLZ029-034-032100-
Inland Dixie FL-Lafayette FL-
415 PM EDT TUE JUL 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAFAYETTE AND
NORTHEASTERN DIXIE COUNTIES UNTIL 500 PM EDT...

At 415 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bell, moving southwest at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Cross City, Tennille, Shamrock, Hines, Jonesboro, Clara, Cross City
Airport, Hatch Bend, Eugene, Fletcher, Guaranto Springs and Fletcher
Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2983 8289 2981 8293 2980 8292 2976 8295
      2975 8294 2972 8294 2972 8296 2970 8294
      2970 8296 2967 8296 2951 8315 2976 8334
      2980 8332 2994 8292 2989 8292 2990 8290
      2988 8288
TIME...MOT...LOC 2015Z 057DEG 16KT 2984 8292

32
Special weather statement, Jul 3, 4:20 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
520 PM EDT TUE JUL 3 2018

FLZ013-014-026-032200-
Liberty FL-Calhoun FL-Inland Gulf FL-
520 PM EDT TUE JUL 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GULF...CALHOUN COUNTIES
IN THE PANHANDLE OF FLORIDA AND SOUTHWESTERN LIBERTY COUNTIES IN BIG
BEND OF FLORIDA UNTIL 600 PM EDT/500 PM CDT/...

At 520 PM EDT/420 PM CDT/, Doppler radar was tracking a strong
thunderstorm 8 miles west of Blountstown, moving west at 5 mph. A
second storm was located near Wewahitchka.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Blountstown, Stonemill Creek, Orange, Wewahitchka, Altha, Honeyville,
Moose Pond, Clarksville, Abe Springs, Chipola Cutoff, Chipola,
Henderson Mill, Camps Head, Red Hill, Scotts Ferry, Kennys Mill,
Estiffanulga, Kern, Kinard and Blountstown Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3000 8535 3057 8538 3057 8504 3001 8495
      3001 8500 3000 8501
TIME...MOT...LOC 2120Z 085DEG 5KT 3046 8519

32

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 3:15 PM CDTSpecial Weather StatementTAEDixie45 min
Jul 3, 4:14 PM CDTSpecial Marine WarningTAE46 min
Jul 3, 4:20 PM CDTSpecial Weather StatementTAECalhoun40 min
Jul 3, 4:45 PM CDTSpecial Marine WarningTAE60 min
Jul 3, 4:52 PM CDTSpecial Weather StatementTAEBay53 min
Jul 3, 5:02 PM CDTSpecial Weather StatementTAEMadison43 min
Jul 3, 5:08 PM CDTSpecial Weather StatementTAELiberty52 min
Jul 3, 5:41 PM CDTSpecial Weather StatementTAEWashington49 min
Jul 3, 5:47 PM CDTSpecial Marine WarningTAE58 min
Jul 3, 6:03 PM CDTSpecial Weather StatementTAETaylor42 min
Jul 3, 6:14 PM CDTSpecial Weather StatementTAEHolmes46 min
Jul 3, 6:26 PM CDTSpecial Weather StatementTAEJefferson34 min
Jul 3, 6:35 PM CDTSevere Thunderstorm WarningTAETaylor25 min
Jul 3, 6:43 PM CDTSpecial Marine WarningTAE92 min
Jul 3, 6:43 PM CDTSevere Thunderstorm WarningTAEJefferson, Leon16 min
Jul 3, 6:58 PM CDTSpecial Weather StatementTAEHolmes17 min

Nearby

Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.